Minnesota, 2003

Hail and Damaging Wind in Minnesota, July 14, 2003

July 14, 2003 · NWS DLH · 9 events in 5 counties and zones

8 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 14, 1:35 AM CST, 7 hours 37 minutes earlier.

Area forecast discussion, Jul 14, 1:35 AM CST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
235 AM CDT TUE JUL 14 2003

SFC TROF RUNS N-S THRU NORTH CNTRL WI. LINGERING SHWRS CONTINUE FOR
FAR ERN ZONES, BUT EXTRAPOLATION TAKES THEM OUT OF THE AREA BY ZONE
TIME. SO WE WILL NOT MENTION THEM. OLD OUTFLOW BNDRYS COULD SPARK
ISOLD SHWRS, BUT DONT THINK ITS WORTH MENTIONING ATTM. ANOTHER
SIMILAR BATCH OF COOLER TOPS IS FLOATING THRU THE MN ARROWHEAD,
PROBABLY DEBRIS FROM EARLIER CONVECTION IN FGFS AREA.

HIGH PRES SETTLING IN TDA WITH AN 850 COOL POOL ALG THE CAN BDR.
CU RULE FIEDLS INDICATE THAT AREA AND NWRN WI COULD HAVE A THICK
CU FIELD TDA. ITS PSBLE TO GET A FEW SPRINKLES, BUT WILL NOT
MENTION ATTM.

NEXT WX ISSUE WILL BE WED AFTN. THE PTN SHIFTS ARND PRETTY QUICKLY,
AND WAA ADVECTION SETS UP IN THE DAKS AND NWRN MN. THE 850 TEMPS GO
FROM ABOUT 10 C TDA TO 18 ON WED. THE WAA SETS UP A WM FNTL BNDRY
THAT CUTS ACRS THE NWRN CORNER OF THE MN CWA. DEW PTS IN THE 60-65
DEG RANGE RETURN WHICH PRODUCE CAPE OF 1000 J/KG AND -6 LI VALUES
FOR WED AFTN. THE 700 MB TEMPS REMAIN BELOW 10C AT THAT TIME
ACCORDING TO THE ETA. SO IT APPEARS THAT THE FNTL ZONE WILL BE A
FOCUS FOR AFTN CONVECTION. ALTHO THE POPS WERE PULLED FOR THE
ENTIRE CWA EARLIER, WE FELT COMPELLED TO REINTRODUCE THEM UP THERE.
ELSEWHERE IN THE CWA, WE DID NOT MENTION PCPN. IT WOULD LIKELY BE A
NOCTURNAL EVENT.

KEPT THE EXISTING TEMPS FOR THE MOST PART WHICH ARE A BLEND OF THE
GFS AND ETA. ETA WAS USED AS THE MODEL OF CHOICE HERE.

.DLH...NONE.

CS
Hazardous weather outlook, Jul 14, 6:15 AM CST, 2 hours 57 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
715 AM CDT MON JUL 14 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE INTO CENTRAL MINNESOTA AROUND NOON
AND REACH THE MINNESOTA WISCONSIN BORDER AROUND MID AFTERNOON.
FINALLY, THE STORMS WILL REACH NORTH CENTRAL WISCONSIN THIS
EVENING. THE GREATEST THREAT WILL BE STRONG WINDS AND POSSIBLE
TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY WILL BE A DAY OF RELIEF...BUT THUNDERSTORMS ARE EXPECTED
AGAIN FOR WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MAINLY THIS AFTERNOON AND
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

CS

The radar

The Duluth radar (KDLH), 29 km away, was scanning. The volume nearest the first event began at 15:11 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carlton

When
July 14, 9:12 AM CST
Where
Carlton County, 5 mi W of Cloquet
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.717, -92.550

The hail was one inch in diameter 3 miles west of Cloquet.

Hail, Koochiching

When
July 14, 4:18 PM CST
Where
Koochiching County, International Falls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.600, -93.400

Hail, Cass

When
July 14, 4:20 PM CST
Where
Cass County, Hackensack
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.933, -94.500

Hail, Koochiching

When
July 14, 4:27 PM CST
Where
Koochiching County, Indus
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
48.633, -93.833

Hail, Cass

When
July 14, 4:34 PM CST
Where
Cass County, 7 mi SW of Longville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.917, -94.300

Hail, Cass

When
July 14, 5:15 PM CST
Where
Cass County, Outing
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.817, -93.933

Hail, Itasca

When
July 14, 6:24 PM CST
Where
Itasca County, 10 mi N of Bovey
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
47.450, -93.433

Hail, Itasca

When
July 14, 6:26 PM CST
Where
Itasca County, 10 mi N of Grand Rapids
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.400, -93.533

The hail fell at Balsam Lake.

Thunderstorm Wind, St. Louis

When
July 14, 6:57 PM CST
Where
St. Louis County, Chisholm
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.500, -92.900

Several large trees were blown down. Also, a large tree fell on a garage in Hibbing.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378720, 5378727, 5378728, 5378726, 5378725, 5378724, 5378723, 5378722, 5378721.